Minnesota, 2011Flooding in Minnesota, March 16 to 31, 2011
March 16 to 31, 2011 · NWS FSD · 8 events in 8 counties and zones
Melting of a very heavy winter snow cover caused flooding of small streams and lakes in southwest Minnesota. The flooding included farmland and other lowlands, with some roads flooded and damaged.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Melting of a very heavy winter snow cover caused flooding of small streams and lakes in southwest Minnesota. The flooding included farmland and other lowlands, with some roads flooded and damaged. High water and groundwater levels resulting from record precipitation in the previous year contributed to the rapid onset of the flooding. The flooding began with warm weather which arrived at the middle of the month, and continued generally through the end of the month, although flooding abated on some rivers and streams before the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 16, 2:20 AM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Mar 16, 2:20 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT WED MAR 16 2011
.DISCUSSION...
A MUCH MILDER DAY IN STORE IN A STRONG SOUTHERLY LOW LEVEL
FLOW...WITH OUR AREA SITUATED BETWEEN A LARGE AREA OF HIGH PRESSURE
CENTERED OVER THE LOWER MISSISSIPPI VALLEY AND AN APPROACHING TROUGH
OF LOW PRESSURE PUSHING OUT OF THE NORTHERN ROCKIES. WITH THE
RESULTING TIGHTENING GRADIENT...WILL BE A BREEZY DAY WITH SOUTHERLY
WINDS BECOMING SUSTAINED AT AROUND 15 TO 20 KTS BY AFTERNOON.
PROGGED 925 MB TEMPERATURES WILL RANGE FROM NEAR 20 DEGREES C OVER
OUR SOUTH CENTRAL SOUTH DAKOTA ZONES TO THE LOWER TEENS C THROUGH
OUR FAR EASTERN ZONES...AND THIS WILL TRANSLATE TO HIGHS AROUND 70
THROUGH THE MISSOURI RIVER CORRIDOR TO THE LOWER 50S IN OUR
SOUTHWESTERN MINNESOTA COUNTIES WHERE THERE IS STILL A SNOWPACK.
A SURFACE BOUNDARY BEGINS TO SWING ACROSS THE AREA BY THIS
EVENING...BUT STALLS OVER THE CWA DURING THE OVERNIGHT HOURS. BY
LATER TONIGHT...A MIDLEVEL WAVE BEGINS TO SWING ACROSS OUR
NORTH...WITH PRETTY DECENT MIDLEVEL FRONTOGENESIS DEVELOPING ACROSS
THE AREA. WITH THAT...REMAINED WITH RAIN CHANCES...PRIMARILY NORTH
OF INTERSTATE 90 FOR LATER TONIGHT INTO THURSDAY AS THE WAVE TRACKS
ACROSS THE AREA AND THE SURFACE BOUNDARY FINALLY SLIDES TO THE SOUTH
BY THURSDAY AFTERNOON. WITH THE CLOUDS/SHOWERS AND ENSUING COLD AIR
ADVECTION...THURSDAY WILL BE A GENERALLY COOLER DAY WITH HIGHS A
COUPLE OF DEGREES EITHER SIDE OF 50 IN OUR NORTH TO UPPER 50S TO
NEAR 60 IN OUR SOUTHERN MOST IOWA ZONES.
ANOTHER MIDLEVEL SHORTWAVE TRACKS ACROSS OUR SOUTH ON THURSDAY
NIGHT...INTERACTING WITH A MIDLEVEL FRONT SITUATED SOMEWHERE IN
CLOSE PROXIMITY TO OUR SOUTHERN CWA. MODEL DIFFERENCES WITH RESPECT
TO PLACEMENT OF THE BEST FRONTOGENESIS MAKING IT SOMEWHAT DIFFICULT
FOR PLACEMENT OF BEST POPS...BUT AT THIS POINT THINK THAT IT IS
PRETTY LIKELY THAT AREAS THROUGH AT LEAST THE MISSOURI RIVER
CORRIDOR WILL RECEIVE LIGHT RAIN ON THURSDAY NIGHT AND EARLY
FRIDAY...WITH SNOW POSSIBLY MIXING IN ALONG THE NORTHERN EDGE OF THE
PRECIPITATION WHERE COLDER TEMPERATURES ALOFT WILL RESIDE.
WILL SEE A BREAK FOR FRIDAY NIGHT INTO EARLY SATURDAY AS FORCING
EXITS THE AREA AND SURFACE HIGH PRESSURE BUILDS SOUTHWARD THROUGH
THE REGION. MODELS NOW POINTING TO LIGHT RAIN DEVELOPING ACROSS OUR
SOUTHWEST ON SATURDAY AFTERNOON AS STRONG MIDLEVEL WARM AIR
ADVECTION/ISENTROPIC LIFT OVERSPREAD THE AREA...AND COULD SEE
ISOLATED THUNDERSTORMS IN OUR SOUTH AND WEST ON SATURDAY EVENING
WITH SOME ELEVATED INSTABILITY. /JM
&&
.AVIATION...
PATCHY MVFR-IFR VISIBILITY IN BR IN LOW LYING AREAS EARLY THIS
MORNING ACROSS SOUTHWEST MN/NORTHWEST IA...BUT EXPECTED TO IMPROVE
QUICKLY BY SUNRISE OR SHORTLY AFTER AS SURFACE RIDGE AXIS SHIFTS
EAST OF THE AREA AND SOUTH WINDS INCREASE. OTHERWISE VFR CONDITIONS
EXPECTED ACROSS THE AREA TODAY...WITH WIND GUSTS OF 25-30KTS LIKELY
AFTER 15Z. WIND SPEEDS SHOULD DIMINISH WEST OF I-29 AFTER 21Z AS
COOL FRONT APPROACHES THE JAMES RIVER VALLEY. UPPER WAVE ASSOCIATED
WITH THIS FRONT WILL BRING A CHANCE OF LIGHT RAIN TO NORTHWEST PARTS
OF THE FORECAST AREA AFTER 17/06Z...BUT CIGS/VSBYS EXPECTED TO
REMAIN VFR. /JH
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Mar 16, 3:55 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 AM CDT WED MAR 16 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
455 AM CDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
FLOODING IS A POSSIBILITY FOR PORTIONS OF THE JAMES
RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX
RIVER...ROCK RIVER...AND THE DES MOINES RIVER FOR AT LEAST THE
NEXT SEVERAL DAYS.
FIRE DANGER...
STRONG SOUTHERLY WINDS IN COMBINATION WITH TEMPERATURES
APPROACHING 70 DEGREES WILL RESULT IN A VERY HIGH FIRE DANGER FOR
AREAS ALONG THE MISSOURI RIVER CORRIDOR INTO PORTIONS OF
NORTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Lincoln
- When
- March 16, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Lincoln County, 8.42 mi N of Hendricks to 13.87 mi W of Verdi
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 44.630, -96.450
Melting of a heavy winter snow cover caused flooding of lowlands, lakes, and small streams, including considerable flooding of farmland. Numerous roads in the county were flooded. Some of the roads were closed, and some were washed out in spots. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Lyon
- When
- March 16, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Lyon County, 2.13 mi NNW of Taunton to 3.51 mi SSW of Florence
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.630, -96.080
Melting of a heavy winter snow cover caused flooding of the Redwood River, as well as flooding of lowlands, lakes, and small streams. The Redwood River crested at 3.85 feet above flood stage at Russel on March 23rd. There was considerable flooding of farmland. Numerous roads in the county were flooded. Some of the roads were closed, and some were washed out in spots. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Pipestone
- When
- March 16, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Pipestone County, 8.99 mi NNW of Cazenovia to 2.57 mi SW of Ihlen
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.190, -96.450
Melting of a heavy winter snow cover caused flooding of Pipestone Creek, as well as flooding of lowlands, lakes, and small streams. There was considerable flooding of farmland. Numerous roads in the county were flooded. Some of the roads were closed, and some were washed out in spots. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Murray
- When
- March 16, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Murray County, 7.25 mi NW of Currant Lake to 10.65 mi SW of Chandler
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.190, -96.070
Melting of a heavy winter snow cover caused flooding of lowlands, lakes, and streams. There was considerable flooding of farmland. Numerous roads in the county were flooded. Some of the roads were closed, and some were washed out in spots. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Cottonwood
- When
- March 16, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Cottonwood County, 9.79 mi N of Westbrook to 10.87 mi S of Westbrook
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.190, -95.460
Melting of a heavy winter snow cover caused flooding of the Des Moines River, as well as flooding of lowlands, lakes, and streams. The Des Moines River crested at 2.79 feet above flood stage at Windom on March 25th. There was considerable flooding of farmland. Numerous roads in the county were flooded. Some of the roads were closed, and some were washed out in spots. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Rock
- When
- March 16, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Rock County, 2.49 mi W of Jasper to 6.98 mi WSW of Bruce
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 43.850, -96.450
Melting of a heavy winter snow cover caused flooding of lowlands, lakes, and streams. There was considerable flooding of farmland. Numerous roads in the county were flooded. Some of the roads were closed, and some were washed out in spots. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Nobles
- When
- March 16, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Nobles County, 2.04 mi NW of Leota to 1.49 mi SW of Ellsworth
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 43.850, -96.050
Melting of a heavy winter snow cover caused flooding of lowlands, lakes, and streams. There was considerable flooding of farmland. Numerous roads in the county were flooded. Some of the roads were closed, and some were washed out in spots. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Jackson
- When
- March 16, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Jackson County, 6.91 mi WNW of Heron Lake to 6.27 mi SSW of Spafford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.850, -95.450
Melting of a heavy winter snow cover caused flooding of the Des Moines River, as well as flooding of lowlands, lakes, and streams. The Des Moines River crested at 3.59 feet above flood stage at Jackson on March 26th. There was considerable flooding of farmland. Numerous roads in the county were flooded. Some of the roads were closed, and some were washed out in spots. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Debris Flows in California, March 16 to 20, 20112 deaths · $2.7 million · EF1 · 7 events
- Winter Weather in Washington, March 16, 20111 death · $5,000 · 1 event
- Flooding in Utah, March 16 to 17, 2011$115,000 · 2 events
- Strong Wind in Hawaii, March 16 to 17, 20116 injured · 2 events
- Winter Storm and Heavy Snow in Colorado, March 16 to 18, 201112 events
- Winter Weather in Minnesota, March 16, 20111 injured · $10,000 · 1 event
- Flooding in Iowa, March 16 to 31, 20117 events
- Flooding in South Dakota, March 16 to 31, 20116 events
- Flooding in South Dakota, March 16 to 31, 20115 events
- Flooding in Montana, March 16 to 19, 20115 events
- Flooding in South Dakota, March 16 to 21, 20114 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 16, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294277, 294279, 294280, 294299, 294300, 294301, 294302, 294305.